Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 98, NWS Wichita, KS

June 8, 1998Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 11:13 PM CDT for Labette County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 11:13 PM CDT (04:13 UTC)
Expired
Jun 9, 1998, 12:10 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:52 PM CDTHail 0.75Altamont, KS
Jun 8, 11:52 PM CDTThunderstorm Wind 52Altamont, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS1 KICT 090412 RRA
SVRICT
KSC099-090510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 1210 AM CDT
 
* AT 1113 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE
  MONTGOMERY/LABETTE COUNTY BORDER...OR ABOUT 15 MILES NORTHEAST OF
  COFFEYVILLE...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG HILL LAKE
  MOUND VALLEY
  ALTAMONT
  ANGOLA
  OSWEGO

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT
WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER
AND TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM
WINDOWS IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD
NEVER TRY TO CROSS WATER COVERED ROADS.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:53 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 2:53 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT MON JUN 8 1998

...SHORT TERM...
IMPENDING SVR WEATHER THE SHORT TERM CONCERN.  TSTMS FIRING TO THE WEST
OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON.
LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA
AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET
INTERESTING SOON.  STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND
WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH
AREA IS EXTENDED EWD LATER THIS EVENING.  WL GENERALLY KEEP TEMPS AOA
GUID NUMBERS.

URBAN

...LONG TERM...
FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS
ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW
LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING
ACROSS THE CWA.  POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE
NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND
OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS
EJECT NEWRD.  TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT
TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE
MOST CONSISTENT OF LATE.  WILL ADD POPS TUES NIGHT ALL
SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED
POSTION OF FRONTAL ZONE.  WILL MAINTAIN TSRA CHANCES WED THROUGH THE
ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE.  MAX TEMPS HIGHLY
DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S
THROUGH THE PERIOD.

PETERSEN

FCSTID = 3
ICT   65  85  68  85 /  60  10  30  20
HUT   65  85  68  85 /  60  10  30  20
EWK   65  85  68  85 /  60  10  30  20
EQA   65  85  68  85 /  60  10  30  20
WLD   65  85  68  85 /  60  10  30  20
RSL   64  84  65  85 /  60  10  30  20
GBD   64  84  65  85 /  60  10  30  20
SLN   64  84  65  85 /  60  10  30  20
MPR   64  84  65  85 /  60  10  30  20
CFV   66  85  67  85 /  60  10  30  20
CNU   66$  85  67  85 /  60  10  30  20
K88   66  85  67  85 /  60  10  30  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 8, 7:47 PM CDT, 3 hours 26 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON JUN 8 1998

...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL
KANSAS WILL EXPIRE AT 8 PM...

THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL
AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND
SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS
ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO
EXPIRE.

PETERSEN
Special weather statement, Jun 8, 7:47 PM CDT, 3 hours 26 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON JUN 8 1998

...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL
KANSAS WILL EXPIRE AT 8 PM...

THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL
AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND
SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS
ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO
EXPIRE.

PETERSEN
Local storm report, Jun 8, 10:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON JUN 8 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    1 SW WONSEVU              KS   TORNADO
06/08/98   CHASE                          BUILDINGS...TREES AND ONE HOUSE
                                          DAMAGED.

0253 PM    4 N GREAT BEND            KS   0.75 INCH HAIL
06/08/98   BARTON                         REPORTED BY TRAINED SPOTTER

0315 PM    WALDO                     KS   1.00 INCH HAIL
06/08/98   RUSSELL                        REPORTED BY TRAINED SPOTTER

0315 PM    5 N ATTICA                KS   1.00 INCH HAIL
06/08/98   HARPER                         REPORTED BY TRAINED WEATHER SPOTTER

0330 PM    HARPER                    KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY DISPATCH

0333 PM    DANVILLE                  KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY THE WEATHER CHANNEL

0341 PM    RUNNYMEDE                 KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY PUBLIC

0343 PM    8 W ARGONIA               KS   2.75 INCH HAIL
06/08/98   HARPER                         RERPORTED BY DISPATCH

0349 PM    10 N SYLVAN GROVE         KS   1.00 INCH HAIL
06/08/98   LINCOLN                        REPORTED BY A TRAINED WEATHER
                                          OBSERVER

0351 PM    10 E LORRAINE             KS   60 MPH TSTM GUST
06/08/98   ELLSWORTH

0356 PM    NICKERSON                 KS   60 MPH TSTM GUST
06/08/98   RENO

0356 PM    2 S MILTON                KS   0.75 INCH HAIL
06/08/98   SUMNER                         REPORTED BY TRAINED WEATHER SPOTTER

0420 PM    NICKERSON                 KS   WIND DAMAGE
06/08/98   RENO                           LARGE TREE LIMBS DOWN

0421 PM    4 N HUTCHINSON            KS   1.75 INCH HAIL
06/08/98   RENO                           REPORTED BY A TRAINED WEATHER
                                          SPOTTER

0425 PM    2 N WELLINGTON            KS   90 MPH TSTM GUST
06/08/98   SUMNER                         REPORTED BY TRAINED WEATHER SPOTTER.
                                          STRUCTURAL DAMAGE.

0449 PM    UDALL                     KS   60 MPH TSTM GUST
06/08/98   COWLEY

0508 PM    1 N ROCK                  KS   60  MPH TSTM GUST
06/08/98   COWLEY

0517 PM    2 W HESSTON               KS   TORNADO
06/08/98   HARVEY                         REPORTED BY LAW ENFORCEMENT

0557 PM    PEABODY                   KS   0.75 INCH HAIL
06/08/98   MARION                         REPORTED BY AMATEUR RADIO OPERATOR

0615 PM    2 S BURNS                 KS   60 MPH TSTM GUST
06/08/98   BUTLER                         REPORTED BY TRAINED WEATHER OBSERVER

0835 PM    DENNIS                    KS   60 MPH TSTM GUST
06/08/98   LABETTE                        REPORTED nBY TRAINED SPOTTER

0855 PM    2 E PARSONS               KS   75 MPH TSTM GUST
06/08/98   LABETTE                        REPORTED BY TRAINED SPOTTER

HYSELL
Local storm report, Jun 8, 10:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON JUN 8 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    1 SW WONSEVU              KS   TORNADO
06/08/98   CHASE                          BUILDINGS...TREES AND ONE HOUSE
                                          DAMAGED.

0253 PM    4 N GREAT BEND            KS   0.75 INCH HAIL
06/08/98   BARTON                         REPORTED BY TRAINED SPOTTER

0315 PM    WALDO                     KS   1.00 INCH HAIL
06/08/98   RUSSELL                        REPORTED BY TRAINED SPOTTER

0315 PM    5 N ATTICA                KS   1.00 INCH HAIL
06/08/98   HARPER                         REPORTED BY TRAINED WEATHER SPOTTER

0330 PM    HARPER                    KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY DISPATCH

0333 PM    DANVILLE                  KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY THE WEATHER CHANNEL

0341 PM    RUNNYMEDE                 KS   1.75 INCH HAIL
06/08/98   HARPER                         REPORTED BY PUBLIC

0343 PM    8 W ARGONIA               KS   2.75 INCH HAIL
06/08/98   HARPER                         RERPORTED BY DISPATCH

0349 PM    10 N SYLVAN GROVE         KS   1.00 INCH HAIL
06/08/98   LINCOLN                        REPORTED BY A TRAINED WEATHER
                                          OBSERVER

0351 PM    10 E LORRAINE             KS   60 MPH TSTM GUST
06/08/98   ELLSWORTH

0356 PM    NICKERSON                 KS   60 MPH TSTM GUST
06/08/98   RENO

0356 PM    2 S MILTON                KS   0.75 INCH HAIL
06/08/98   SUMNER                         REPORTED BY TRAINED WEATHER SPOTTER

0420 PM    NICKERSON                 KS   WIND DAMAGE
06/08/98   RENO                           LARGE TREE LIMBS DOWN

0421 PM    4 N HUTCHINSON            KS   1.75 INCH HAIL
06/08/98   RENO                           REPORTED BY A TRAINED WEATHER
                                          SPOTTER

0425 PM    2 N WELLINGTON            KS   90 MPH TSTM GUST
06/08/98   SUMNER                         REPORTED BY TRAINED WEATHER SPOTTER.
                                          STRUCTURAL DAMAGE.

0449 PM    UDALL                     KS   60 MPH TSTM GUST
06/08/98   COWLEY

0508 PM    1 N ROCK                  KS   60  MPH TSTM GUST
06/08/98   COWLEY

0517 PM    2 W HESSTON               KS   TORNADO
06/08/98   HARVEY                         REPORTED BY LAW ENFORCEMENT

0557 PM    PEABODY                   KS   0.75 INCH HAIL
06/08/98   MARION                         REPORTED BY AMATEUR RADIO OPERATOR

0615 PM    2 S BURNS                 KS   60 MPH TSTM GUST
06/08/98   BUTLER                         REPORTED BY TRAINED WEATHER OBSERVER

0835 PM    DENNIS                    KS   60 MPH TSTM GUST
06/08/98   LABETTE                        REPORTED nBY TRAINED SPOTTER

0855 PM    2 E PARSONS               KS   75 MPH TSTM GUST
06/08/98   LABETTE                        REPORTED BY TRAINED SPOTTER

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:14 PM CDTSevere Thunderstorm WarningICTLabette, Neosho61 min
Jun 8, 8:14 PM CDTSevere Thunderstorm WarningICTWilson61 min
Jun 8, 9:51 PM CDTSevere Thunderstorm WarningICTElk59 min
Jun 8, 10:27 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.